MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRI PRESS-FIT STEM 15MM X 100MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRI PRESS-FIT STEM 15MM X 100MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5565-S-015
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 10/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient was revised on the left knee for a tibia periprosthetic fracture.
 
Event or Problem Description
Patient was revised on the left knee for a tibia periprosthetic fracture.
 
Additional Manufacturer Narrative
Reported event: an event regarding periprosthetic fracture involving a triathlon stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this is a case of significant complications and errors that occurred when a 60-year-old female underwent bilateral total knee arthroplasties.The patient had a routine varus knee (at least on the one side that we were shown) which in my view unless there is an intraoperative complication such as a fracture or ligament instability, a primary cemented or cementless tritanium/triathlon ps or cr/cs total knee arthroplasty could be performed in almost all cases.If an intraoperative complication occurred then one could switch to a more constrained implant.I can confirm that the original bilateral primary total knee arthroplasties were performed since i was able to review the operation report.I can also confirm that the revision of both knees took place since i was also able to review the operation reports.The root cause of intra-articular fracture such as the lateral condyle fracture and the fracture of the tibial shaft cannot be determined with absolute certainty.Having said that, in my opinion, the causes of each of these fractures are iatrogenic and related to surgical technique.Fracture of a lateral condyle of the femur occurs when the cavity prepared for the implant is somewhat smaller or inadequately prepared for the implant and so on insertion a fracture can occur.If preparing for the femoral implant, deviation from the proper path occurs, then a fracture can occur.Regarding the tibial shaft fractures, the causes include the use of a stem that is too large for the patient and improper direction of preparation and insertion.In this case the implants were placed in slight varus with the tip of the stems contacting and thinning the lateral cortex.The root cause of using a cementless stem with cement is surgeon error.It goes without saying that a surgeon should never use an implant system for live surgery unless he or she is thoroughly familiar with the system.The time for a workshop is not after the surgery but rather before this inquiry seems to place blame on the stryker rep.In my experience, this would be a rare of circumstance.In addition a surgeon should be able to recognize a cemented stem from a cementless stem, especially one with a flute at the tip.The surgeon is at all times responsible for checking the packaging and box labels of the implant as to type of implant, size, and side, as well as expiration date.While the rep could pull up the wrong box, it should never be opened until it is first checked by the surgical team." product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised 2 days post-implantation due to periprosthetic fracture of the tibia.A review of the provided x-rays and other medical records by a consulting clinician indicated the event is the result of surgical technique: "regarding the tibial shaft fractures, the causes include the use of a stem that is too large for the patient and improper direction of preparation and insertion.In this case the implants were placed in slight varus with the tip of the stems contacting and thinning the lateral cortex." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRI PRESS-FIT STEM 15MM X 100MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key16241206
Report Number0002249697-2023-00073
Device Sequence Number20421016
Product Code MBH
UDI-Device Identifier07613327026252
UDI-Public07613327026252
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5565-S-015
Device Catalogue Number5565-S-015
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/03/2022
Supplement Date Received by Manufacturer01/27/2023
Initial Report FDA Received Date01/25/2023
Supplement Report FDA Received Date02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age60 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite